Foods that are fatty or sugary/starchy seem to set off the "side effects" (as does lettuce, for some reason).
Most people start off on 500 mg/day and increase by 500 mg every 2 weeks or so. Go by how your body feels. You may need to wait a bit longer if you are sensitive to it. Once you get above 1,000 mg/day, most people split their dosages (ie, 500 in am, 500 at lunch, 500 with supper, or just 1,000 in am and 500 in the evening).
If you are really sensitive to it, you can try the Extended Release version. People tend to do better on one or the other.
Remember to plan to eat 3 main meals and 2 - 3 healthy snacks/day, so you're eating every 2 - 3 hours. Metformin slows down how quickly your body can raise blood sugar between meals, so this really helps avoid low blood sugar.
With weight loss, it's more that Metformin "unlocks the ability to lose weight" rather than making you lose by itself. The good news, though, is that healthy lifestyle changes then have a good chance of actually WORKING! Personally, I find that I really struggle not to gain weight if I'm not taking my Metformin, but with it, if I "behave myself", I can actually lose!
The main thing to remember is that over 80% of us "cysters" have some form of Insulin Resistance. With IR, you can end up with extra insulin "floating around" and causing trouble! It can actually block the ability to burn fat, and promotes weight gain!!! The extra insulin also tends to trigger PCOS symptoms, which is why Metformin is given to treat PCOS. It helps the body use insulin better, which reduces the extra insulin "floating around", which then (in most of us) helps to reduce the PCOS symptoms and your body starts to re-balance itself.
There ARE a few of us who really don't have IR, but not too many. Thyroid issues seem to be a close second, and you can have both issues. Every body is different.
Take care, and HTH!!! Good luck!!!
Registered Massage Therapist (2200 hrs training)
current weight: 269.6
Fitness Minutes: (178,647) Posts: 15,164 8/14/09 1:00 P
Weight loss on Metformin is a side effect its not something which is common for many who take it. I've been on metformin since 2004 and haven't lost any weight do to it that I know of, yes I am down 130 pounds but its all due to the Depo Provera and Lupron I was on for a time, cause as soon as I stopped them the weight also stopped (though thankfully in the year I;ve not taken them I've not gained any weight either).
Every ones body is different in how they react to metformin, mine can't handle the stuff in ER or regular format, but my endro will not take me off of it because my body is using it even if I do still have the gasteral intentional issues, which means for me I have to keep my fat consumption under 40g a day or have issues big time.
Hello I'm 28 and I started metformin about a month ago, i was on 500 mg once a day. I really didn't feel any side affects, well accept one but it is minor one of my finger feels stiff...too be honest i'm not sure if it is metformin but it started after I got on that. I just started taking 2 pills a day so 1000 mg this past monday and this time i did get some diarrhea but nothing too crazy. I know everyone is different so some might feel it more than others but I've read that it's only at the beginning while your body is getting used to it. I know I have lost about 12 lbs, but not sure if it's because of the medicine i'm sure it has helped but i've changed my eating habits. Good luck to you and keep us updated with how you're coming along.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.